[Skip to Content]
[Skip to Content Landing]
Article
March 1996

Retinal Hemorrhage as a Consequence of Epidural Steroid Injection

Author Affiliations

Birmingham, Ala

Arch Ophthalmol. 1996;114(3):361-362. doi:10.1001/archopht.1996.01100130357036
Abstract

We found Drs Kushner and Olson's article1 most instructive and urge them to share their findings with the anesthesiologists performing epidural injections. We would like to add a few comments.

The two patients of Clark and Whitwell cited by the authors (their reference 5) received an epidural injection of 120 mL of saline solution but not steroids. This was done under general anesthesia. Both patients still had visual defects at the time of the report, 1 and 3 years after their injections, respectively. We know of a young woman who developed bilateral blind spots immediately following a fast caudal injection of 60 mL of saline solution to treat a postspinal headache; the defect was still present 3 years later. The patients of Drs Kushner and Olson were fortunate to have made a complete recovery.

Drs Kushner and Olson's patients received 41 mL of lidocaine in the epidural space. The

First Page Preview View Large
First page PDF preview
First page PDF preview
×